Over medicated?

Hi All,

Originally hyper (Graves), then radio iodine treatment, followed by hypo for nearly a year, on 25, 75, and now 100mcg levo (3 mths). My last blood test was 6 wks ago and showed withing 'normal' range, and I was very close to the ranges considered on this site to be euthyroid. Clinically I felt at my best over Christmas. During the last week my symptoms seem to be hyper or are they? I'm shaky, agitated, itchy, pulse sound in head, tinnitus and light headed - felt like this when hyper.

I've been signed off from specialist in hospital, and referred back to my GP. My GP is on holiday for this week and I'm not confident with any other GP in the surgery. My question is I'm considering self medicating ie. reducing my dosage - alternating between 75 and 100 mcg, so one day 75, next 100mcg. It's the only way I can think of reducing by 12.5mcg (can't split the tablet any other way).

I need to mention that my test 6 wks ago showed higher blood pressure, which my GP has been monitoring over the last 2 mths - it was quite high last thur and I had to have a blood test (awaiting results). This is the first time in my life I've had high BP and I'm wondering if it is levo related.

If things don't settle soon I'm thinking of going private....

Your comments and experience would be appreciated.

Liz

3 Replies

oldestnewest
  • There would be no harm in giving a reduction a try, provided you increase again if your symptoms get worse and you go to see your GP as soon as he is back. It is difficult to tell if you are hyper without blood tests as these symptoms could be hyper or hypo symptoms. A blood test, whilst not to be relied on 100% for diagnosis and dosing, would at least give you an idea of whether you are getting these symptoms from too much or too little thyroxine. If the reduction seems to improve things then you were likely slightly over-replaced.

    Are you also taking B12? If you haven't been tested recently for iron, ferritin, B12, folate and vitamin D it would be worth getting them tested. It could be that you are not able to use the levo as efficiently as you should be able to, because these levels are not optimal, and this is what is causing your symptoms. Many people recommend taking 1000mcg B12 (preferably sublingual) even if you are not deficient, as a maintenance dose, as many people with thyroid disease have trouble absorbing this essential vitamin.

    These are just suggestions of what the problem could be. You really need to get checked out by your doctor to be on the safe side. There is also a chance that your symptoms are not related to the levo, so if they don't improve on reducing your levo it is very important to get checked out.

    I hope you find the solution soon!

    Carolyn x

  • Thanks, Carolyn. Yes, I'm on Vit D3 (prescribed), and B12 1000mcg. The symptoms I'm getting now are similar to when I was hyper, although it could be high BP connected? My blood test results will be available tomorrow after 2pm - I might wait till then...

  • If you feel you are on too high a dose, reducing it now won't hurt. One day on a slightly reduced dose won't do any harm, especially if it turns out you are taking too much. It's good that you are getting your results tomorrow though!

    You know your body better than anyone. You are probably right, but I thought I'd play devil's advocate as I know of several people who have thought they were over-replaced only to find they were actually under-replaced.

    I hope you start feeling better soon :)

You may also like...